Catalogo Articoli (Spogli Riviste)

OPAC HELP

Titolo:
MECHANISMS OF DRUG-INDUCED DIARRHEA IN THE ELDERLY
Autore:
RATNAIKE RN; JONES TE;
Indirizzi:
QUEEN ELIZABETH HOSP,DEPT MED WOODVILLE SA 5011 AUSTRALIA
Titolo Testata:
Drugs & aging
fascicolo: 3, volume: 13, anno: 1998,
pagine: 245 - 253
SICI:
1170-229X(1998)13:3<245:MODDIT>2.0.ZU;2-G
Fonte:
ISI
Lingua:
ENG
Soggetto:
CLOSTRIDIUM-DIFFICILE COLITIS; INTESTINAL ELECTROLYTE TRANSPORT; DOUBLE-BLIND; ALZHEIMERS-DISEASE; INDUCED ENTEROCOLITIS; RHEUMATOID-ARTHRITIS; DUODENAL-ULCER; GASTRIC-ACID; SMALL BOWEL; MISOPROSTOL;
Tipo documento:
Review
Natura:
Periodico
Settore Disciplinare:
Science Citation Index Expanded
Science Citation Index Expanded
Citazioni:
89
Recensione:
Indirizzi per estratti:
Citazione:
R.N. Ratnaike e T.E. Jones, "MECHANISMS OF DRUG-INDUCED DIARRHEA IN THE ELDERLY", Drugs & aging, 13(3), 1998, pp. 245-253

Abstract

In the rapidly increasing elderly population, diarrhoea as a result of drug therapy is an important consideration. The elderly consume a disproportionately large number of drugs for multiple acute and chronic diseases. Drugs can compromise both immune and nonimmune responses. Aging decreases the quality and proportion of T cells which in turn reduces the production of secretory IgA, the primary immune response of the gut. Acid production in the stomach decreases with increasing age and this compromises its vital 'self-sterilising' function, thus increasing the risk of diarrhoea due to viral, bacterial and protozoal pathogens. Other nonimmune defence mechanisms include the motility of the small intestine and the host-protective commensal bacteria of the colon. Drug induced hypomotility may result in bacterial overgrowth, deconjugation of bile salts and diarrhoea. Less commonly, diarrhoea may occurdue to hypermotility because of a cholinergic-like syndrome. In the colon the host-protective commensal bacteria provide a powerful defenceagainst pathogens. Disruption of this commensal population by antibiotic therapy may result in Clostridium difficile supra-infection which causes diarrhoea through toxin production. This is especially important in the elderly patient on chemotherapy for malignancy and those withmultiple diseases. The organism responds to vancomycin, metronidazoleand bacitracin.Metronidazole is the suggested drug of choice, with vancomycin reserved for relapses. Drugs also cause diarrhoea by interfering with normal physiological processes. Drugs impair fluid absorptionby activating adenylate cyclase within the small intestinal enterocyte which increases the level of cyclic AMP. This causes active secretion of Cl- and HCO3-, passive efflux of Na+, K+ and water and inhibitionof Na+ and Cl- into the enterocyte. Examples of these drugs (secretagogues) are bisacodyl, misoprostol and chenodeoxycholic acid (used to dissolve cholesterol gallstones). Drugs may also affect a second mechanism that regulates water and electrolyte transport, the Na+, K+ exchange pump. The energy for this pump is provided by the ATPase mediated breakdown of ATP. ATPase may be inhibited by digoxin, auranofin, colchicine and olsalazine. A number of drugs cause osmotic diarrhoea including antacids containing magnesium trisilicate or hydroxide. Lactulose is being used increasingly in compensated liver disease to increase protein tolerance and prevent hepatic encephalopathy. Sorbitol, an osmotic laxative agent also used in som liquid pharmaceutical preparations, induces diarrhoea by virtue of its osmotic potential. Another mechanism by which drugs cause diarrhoea is by mucosal damage of the small andlarge bowel. In the small intestine mucosal damage causes diarrhoea and fat malabsorption, as may occur with neomycin and colchicine. In the colon, for example, gold salts and penicillamine cause colitis of varying severity. Though the causes of diarrhoea are diverse, a drug-associated aetiology should always be considered and actively sought and addressed to prevent the complications of dehydration, electrolyte imbalance and undernutrition.

ASDD Area Sistemi Dipartimentali e Documentali, Università di Bologna, Catalogo delle riviste ed altri periodici
Documento generato il 28/09/20 alle ore 15:37:23